Thailand investigates a post-COVID-19 inoculation death
Thai public health officials are investigating the death of a COVID-19 vaccine recipient.
Vice Minister of Public Health, Dr. Sophon Mekthon, said Friday that the fatality was one of two vaccine recipients who had developed severe side effects, with the deceased having suffered from an aortic aneurysm prior to inoculation and the other developing urticaria (hives).
An aortic aneurysm is a balloon-like bulge in the aorta, the large artery that carries blood from the heart through the chest and torso. The pressure of blood pumping through it can split the layers of the artery, allowing blood to leak between its layers, or burst and disgorge blood into the abdomen.
He said that, for a person with an aortic aneurysm, there is a possibility that an artery could rupture at any time, adding that he does not believe his death is related to the COVID-19 vaccine he received.
Dr. Sophon explained that, since a person died after being given a vaccine, it is standard practice to investigate and identify the exact cause of the death.
Meanwhile, Thailand’s top virologist, Dr. Yong Poovorawan, said in his Facebook post that aortic aneurysms can be found among elderly people and they are usually unaware that they have one, unless they are examined by experts, adding that a blood vessel with an aneurism can burst at any time and result in sudden death.
In this specific case, he said it can be readily assumed that the patient’s death was not related to the vaccine.
Dr. Yong said that, globally, more than 500,000,000 doses of COVID-19 vaccine have been administered so far and it is possible that there were some unrelated deaths among the vaccine recipients.